Q. At 65 years old, I’ve been active all my life. I’ve been a runner since returning from Vietnam in 1969 and also lifted weights. I stopped lifting weights 10 years ago because I was lifting plenty on my job in construction.
I still work out several times a week, but I am plagued with man boobs! I feel like my pecs have become flabby, and it seems all the exercise I’ve done through the years was for naught.
I know some medicines can cause breast development in men, but the only thing I take is simvastatin for cholesterol. Can you help me correct this? Any explanation would be welcome.
Male breast enlargement goes by the medical term gynecomastia. Although many medications can cause this complication, it is not generally recognized as a side effect of statin-type cholesterol-lowering drugs.
After some sleuthing, however, we found that statins such as atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor) have been linked to gynecomastia (European Journal of Clinical Pharmacology, June 2012).
Statins apparently decrease testosterone levels, perhaps allowing estrogen to dominate and stimulate breast growth (Journal of Sexual Medicine, April 2010; June 2011).
Lush lashes as side effect
Q. My sister has been on Lumigan for glaucoma, and her eyelashes are amazing – long and thick! What a nice side effect! I would love to have my eyelashes grow, but I think it would be irresponsible to take a prescription medication just for that.
Bimatoprost (Lumigan) lowers the pressure in the eyes caused by glaucoma. The Food and Drug Administration also has approved bimatoprost as Latisse, a solution applied to the base of the eyelashes to make them grow.
Latisse is a prescription drug and rather pricey. Besides stimulating eyelash growth, it also can make blue eyes brown.
Email Joe and Teresa Graedon at www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”